I prefer to live under the delusion that I am indestructible and can stay forever young. This is delusional as I am 53. Anyhow, just in case I might be incorrect, I have been practicing some preventative strategies. For example, I have been eating healthy and for more than thirty years, I have been getting regular vigorous aerobic exercise. I get annual physicals and endure the indignities of colonoscopies and prostate exams. I apply sunblock more or less religiously before going outside in the sun. I largely abstain from caffeine and alcohol; drugs and cigarettes go without saying.
It all worked rather well until the last few years when various hitherto unknown health issues surfaced. These included various foot and nerve ailments and, more recently, a heart condition. Surgery and physical therapy have done a lot to help my foot and nerve issues. Now I struggle with periods of light headedness and occasional episodes of shortness of breath, likely caused by my irregular heartbeat.
Alas, there is no instant cure for an irregular heartbeat, nor is a cure a given. For the last few weeks I have been taking 25mg of a beta-blocker called Metoprolol to see if it will reduce my irregular heartbeats. To find out, in a couple weeks I get to wear another twenty four hour cardiac monitor and hopefully the results will show improvement. Based on how things are going my cardiologist will probably adjust my mediations again then repeat the cardiac monitor in other few months. I am getting the feeling that I have a condition that I will have to deal with for life, and that I will be ingesting Metoprolol or something like it every day until I die. It appears my delusions of indestructibility require modern medicines unknown to our hearty pioneering forefathers. In short, I am not exactly a triumph of natural selection but rather modern medicine.
Some part of me wonders if I might actually be healthier if I weighed more. It is true my blood pressure and cholesterol levels were higher when I weighed more. However, neither did I have an irregular heartbeat. It wasn’t until I dropped twenty pounds and lowered my blood pressure that these heart issues became manifest. Nor did I have fainting spells when I weighed more, perhaps because I retained more fluid when I had more fat. My blood pressure is now predictably in the normal range, but often borders on the low range. And since I had a fainting episode that put me in the hospital, I know my blood pressure can get dangerously low. So now I am encouraged to raise my blood pressure, at least a bit. I am one of a small number of Americans who are actually encouraged to add salt to their diet to help me retain water and thus raise blood pressure. So I sit here at 35,000 feet on a flight between Denver and Washington DC sipping Bloody Mary Mix to make sure I get a generous allowance of daily sodium.
To reduce the likelihood of fainting, I have been advised that I should avoid all diuretics, which includes not only alcohol but also caffeinated products. It’s good that I have tended to follow my teetotaler of father’s example. It is likely the absence of these products kept me from fainting for the first 53 years of my life. Yet chocolate is one diuretic that so far I have chosen not to give up. I am not sure that life is worth living without regular doses of chocolate. Chocolate helps make a lot of life endurable.
Still, two hospitalizations in three weeks as a result of experiencing low blood pressure symptoms have left me wary. Three weeks ago, I nervously boarded my first airline flight since my fainting episode. Oxygen levels and air pressure in general tends to be lower at 35,000 feet. I had visions of myself gasping for breath and then passing out on the aircraft, with no way to get to a hospital if I needed one. Fortunately, this was a specious worry. Today I am flying home after a week in Denver. However, perhaps because Denver is much higher in altitude than San Antonio, I have been experiencing some worrying symptoms. The mile high city has never has before made me feel this way before in many, many other trips. I also find myself occasionally hyperventilating. Today, for example, I started hyperventilating in the shuttle I took to the airport, perhaps because the driver did not turn on the ventilation. At the airport I also found myself often breathing deeply, as I waited through two and a half hours of flight delays. I assume some combination of my new heart condition and periodic vasovagal symptoms are at work, in spite of the beta blocker that I am on.
While beta blockers are supposed to help smooth out irregular heartbeats, like all drugs they have side effects. One effect I am already noticing is that they are lowering my heart rate, which probably triggers the hyperventilation. After all if you need oxygen and your heart will not beat faster, all you can do is breathe more deeply to compensate. I also notice that when working out, I can no longer push my heart rate much above 120. This means it is harder to do intensely aerobic or anaerobic exercises. I am not sure I could sprint for more than thirty seconds while on this drug. On the other hand, beta blockers can have some positive side effects. They can reduce or eliminate social anxiety and stage fright. They can also reduce the fear/flight response. Soldiers who face combat are sometimes given beta blockers.
Hopefully these drugs are helping me. At least at 300 feet above sea level (where I spend most of my life), I have noticed a marked improvement. But apparently it will take some time to find the right combination of drugs to travel with impunity again. I find this disturbing.
My hope is that some sort of drug and exercise regime will at some point have me feeling like normal all the time again, so I can go back to believing I am indestructible, with a little chemical help. It appears that like most fifty-something adults, I will need to redefine “normal”. So like many others my age, while I make slow progression toward a healthier and more normal future, it is likely that it will be a future that will never quite be what it was.
Looks like I’m mortal, dammit.